Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

How do you cope with nausea?


  • Please log in to reply
6 replies to this topic

#1 smurfette

smurfette

    Silver Member

  • Members
  • PipPipPipPip
  • 148 posts
  • Location:PA, USA

Posted 04 July 2008 - 08:46 PM

There are times when I am overwhelmed with nausea even though I have tried to follow my regimen carefully, eating as I should and resting when I am tired, taking meds daily, including taking Nexium 1/2 hour before eating so that it can reach optimum strength.

Are other people afflicted with nausea and sometimes vomiting? Are others struggling with being unable to find a medication that can be taken that will help alleviate this symmptom? What do people who have nausea do to stop the constant discomfort.

I would appreciate any suggestions, other than the chemo med to reduce nausea - Kytril - which I pop two at a time to no avail.


Thanks for any suggestions that you have,

-Smurfette-
Smurfette

Chocolate, It isn't just for breakfast anymore!

#2 Sam

Sam

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 640 posts
  • Location:Delta, Ohio

Posted 05 July 2008 - 04:03 AM

i try and eat some crackers. But you might want to talk with your doctor about it and maybe he can give you something for it. I know mine did at one time I think it was called Zofran.
Sam

#3 RememberingToSmile

RememberingToSmile

    Silver Member

  • Members
  • PipPipPipPip
  • 104 posts

Posted 05 July 2008 - 04:18 AM

That's a good question.

I can't be much help - mine has not been bad enough ever to take additional meds to control it - yet. I look forward to hearing some strategies, though.


For now, I find I can keep my nausea under control as long as I stay very "regular" The minute my bowels slow down, nausea creeps backs in again.

So- I do all the standard things.
* small meals,
* no eating after 6pm,
* old fashion oatmeal with fruit for breakfast,
* get up quite early so that I have time to rest in the morning before going out
* I keep my morning Cellcept dose by my bed with water so that I take it as early a possible, on an empty stomach, at least an hour before breakfast - same with Friday's Methotrexate dose. All other pills I have with my oatmeal.
* Like you - prevacid 30 minutes before breakfast and evening meal. The second dose the doctor added really helped bloating and motility.
* Other meds and supplements I take while eating
* I drink lots of water
* If I slow down (bowels), I cut back on wheat-type products and increase veggies until resolved.

If I still get nauseous (usually while driving...), I take deep breaths and don't panic. Usually it passes after a short time this way. If it goes too far, I have to rest, stay close to the bathroom, and wait it out.

Good Luck. Please post whatever strategies/products you find to relieve it.

-RTS

#4 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,261 posts
  • Location:Minnesota

Posted 05 July 2008 - 06:09 AM

Dear Smurfette,

As I understand it (and I am not a doctor, I have no medical training at all, so please ask your doctor about this), Nexium is supposed to be taken 1 hour before a meal, with a full glass of water. (Never open or crush them, or take along with food.) See Nexium on Drugs.com for more information.

Also, when they say "food" it even means to avoid things like cream and sugar in coffee or tea, milk, or fruit juices, etc. (I only mention this because many people think liquids don't "count" as food.)

Plus, nausea can be a side effect of Nexium. So please see your doctor, preferably your gastroenterologist, about this. It sounds as though you might need an adjustment in your medication and/or adjustment in your anti-nausea medications.

Are you taking Kytril as prescribed by your doctor, or just popping them "whenever"? They also need to be taken with a full glass of water (not a sip, as most people do) and (please correct me if I'm wrong -- I often am) I thought they are usually prescribed to be taken regularly, not when things are already out of hand?

It just sounds like you really need to see your doctor, preferably gastroenterologist, again, to get this situation under control. There's no way we can advise you properly, except to share some of our personal experiences which may be vastly different from your situation, since none of us are doctors and all of our health predicaments, complications and medications are different.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#5 smurfette

smurfette

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 148 posts
  • Location:PA, USA

Posted 05 July 2008 - 10:23 AM

Thank you all for your concern. Your compassion is evident in every response and is deeply appreciated. I do not plan on doing anything without consulting my doctors, but input from this board is helpful and may give me ideas to help them think in a way they have not considered before.
The Kytril was prescribed for those times when my esophageal spasms get so bad that nausea and vomiting results. I am not supposed to take it as a matter of course. I take Nexium, Procardia and Levsin for the spasms twice daily and have sublingual Levsin to try and control breakthrough spasms not managed by my regular meds. When that all does not do the trick I hit the Kytril. I cannot track any particular food, drink or activity that sets it off. My gastro and Rhemy all know about this, in fact I will be seeing both little darlings this week. I intend to review the situation and I will also be mentioning the maalox--lidocaine cocktail to them both.
Any additional med that I would take be it OTC or by prescription would have to be checked for interaction with all the meds that I already ingest - I am tired all the time because of all the other meds I take - I take meds for migraines 24/7 and allergy meds and other fun stuff so I am in no hurry to swallow any more pills. If anything I would love to discontinue some!
I guess I am really looking for other ways to combat the nausea without pills or if there is a pill, one that deals with the spasms so completely that it stops them and the nausea so that I can stop taking the Levsin, procardia and kytril entirely. That would mean replacing three pills with one - I could certainly live with that!
I would not stop or start anything without talking to my doctors. Suggestions will not be considered medical advice! Thanks for your help.
Smurfette

Chocolate, It isn't just for breakfast anymore!

#6 bunny pomar

bunny pomar

    Bronze Member

  • Members
  • PipPip
  • 19 posts
  • Location:st.augustine,florida

Posted 07 July 2008 - 04:26 AM

I also suffer from alot of nausea. The doctor has prescribed Zofran and it works great without making you sleepy. Good luck.

Bunny

#7 Peggy

Peggy

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 635 posts
  • Location:Minnesota

Posted 07 July 2008 - 05:20 AM

I also take compazine for my stomach. I get nausea alot and I don't do a very good job of taking food with all of my meds. I don't have much of an appetite so eating some times is terrible as I have no desire or want any food. I should be better about when I take my meds and if I have a full stomach when necessary. The compazine really seems to take care of the nausea. It does cause some sleepiness, so it says on the bottle. I am so tired all of the time I can't tell if its from the meds or the prescription.

Good luck to you!

Warm hugs,

Peggy